Alert archive / California / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Sep 2, 2009, 4:19 PM PDT for Orange County, Riverside County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2009, 4:19 PM PDT (23:19 UTC)
- Expired
- Sep 2, 2009, 4:45 PM PDT
- In force
- 26 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
Counties Orange County, CA, Riverside County, CA
The radar
The Santa Ana Mts radar (KSOX), 24 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1950 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 022319 SVRSGX CAC059-065-022345- /O.NEW.KSGX.SV.W.0008.090902T2319Z-090902T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 419 PM PDT WED SEP 2 2009 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL ORANGE COUNTY IN SOUTHWEST CALIFORNIA... WEST CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA... * UNTIL 445 PM PDT * AT 418 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 36 MILES SOUTHEAST OF SUN CITY...OR 23 MILES NORTHWEST OF BORREGO SPRINGS. THIS STORM WAS NEARLY STATIONARY. THIS STORM IS ALSO CAPABLE OF PRODUCING TORNADOES. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTIAGO PEAK...WILDOMAR...SEDCO HILLS...ROMOLAND...QUAIL VALLEY... NUEVO...LAKEVIEW AND HOME GARDENS LAT...LON 3369 11754 3390 11754 3388 11710 3354 11725 TIME...MOT...LOC 2318Z 180DEG 0KT 3344 11667 $$ ATKIN
2 follow-up statements
000 WWUS56 KSGX 022327 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 427 PM PDT WED SEP 2 2009 CAC059-065-022345- /O.CON.KSGX.SV.W.0008.000000T0000Z-090902T2345Z/ RIVERSIDE CA-ORANGE CA- 427 PM PDT WED SEP 2 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR EAST CENTRAL ORANGE AND WEST CENTRAL RIVERSIDE COUNTIES... AT 423 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF LAKE ELSINORE. THIS STORM WAS NEARLY STATIONARY. THIS STORM IS CAPABLE OF PRODUCING TORNADOES. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTIAGO PEAK...WOODCREST...SUN CITY...SEDCO HILLS...ROMOLAND...QUAIL VALLEY...PERRIS...NUEVO...LAKELAND VILLAGE...LAKE ELSINORE...HOME GARDENS AND CANYON LAKE LAT...LON 3369 11754 3390 11754 3388 11710 3354 11725 TIME...MOT...LOC 2325Z 180DEG 0KT 3344 11667 $$ ATKIN
000 WWUS56 KSGX 022340 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 440 PM PDT WED SEP 2 2009 CAC059-065-022349- /O.EXP.KSGX.SV.W.0008.000000T0000Z-090902T2345Z/ RIVERSIDE CA-ORANGE CA- 440 PM PDT WED SEP 2 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ORANGE AND WEST CENTRAL RIVERSIDE COUNTIES WILL EXPIRE AT 445 PM PDT... LAT...LON 3369 11754 3390 11754 3388 11710 3354 11725 TIME...MOT...LOC 2339Z 180DEG 0KT 3344 11667 $$ ATKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:00 PM PDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 2, 2:00 PM PDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT WED SEP 2 2009 .SYNOPSIS... MOISTURE IN SOUTHEAST FLOW WILL BRING A FEW AFTERNOON SHOWERS AND THUNDERSTORMS OVER AND NEAR THE MOUNTAINS THROUGH SATURDAY. HIGH PRESSURE ALOFT WILL CONTINUE THE WARM WEATHER BUT THEN WILL WEAKEN WITH A MODERATE COOLING TREND INTO NEXT WEEK. MORE COASTAL LOW CLOUDS ARE EXPECTED DURING THE NIGHTS AND MORNINGS OVER THE HOLIDAY WEEKEND. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... MOSTLY CLEAR SKIES ALLOWED THE SUN TO START THE CONVECTION EARLY TODAY AND SCATTERED MOUNTAIN THUNDERSTORMS HAVE RESULTED. A FEW HAVE BEEN PRETTY WHOPPING SO FAR. THE MOISTURE PROFILE AND INSTABILITY WILL BE SIMILAR AGAIN THURSDAY. ALSO THE EASTERLY FLOW CONTINUES SO A STRAY THUNDERSTORM COULD VISIT THE FAR INLAND VALLEYS. THE MARINE LAYER CLOUDS WILL BE RANDOM AGAIN IN TIME AND SPACE THE NEXT FEW NIGHTS. ON FRIDAY AN UPPER TROUGH OF LOW PRESSURE TRIES TO BEAR DOWN THE WEST COAST...BUT STRUGGLES AGAINST THE STRONG RIDGE. THE MARINE LAYER WILL TRY TO GET MORE ORGANIZED OVER THE HOLIDAY WEEKEND AS THE TROUGH GENTLY BRUSHES BY THE REGION. SOME LOW CLOUDS WILL MAKE IT FARTHER INLAND...BUT WILL PROBABLY REMAIN QUITE RANDOM IN COVERAGE. THE FLOW TURNS SOUTHERLY ON FRIDAY TO TAP A LITTLE JIMENA MOISTURE...BUT THE MOISTURE PROFILE AND TSTORM CHANCES WILL REMAIN ABOUT THE SAME. THE MOISTURE DECREASES A LITTLE ON SATURDAY...BUT STILL ENOUGH TO WARRANT THE SMALL CHANCES OF TSTORMS AGAIN. RIGHT NOW THE ATMOSPHERE LOOKS TO DRY BY SUNDAY. THE WEAK TROUGH OF LOW PRESSURE CONTINUES OVER THE WEST FOR A FEW DAYS EARLY NEXT WEEK. THAT SHOULD KEEP THE ATMOSPHERE DRY WITH A MORE ORGANIZED MARINE LAYER...IN OTHER WORDS WEATHER THAT IS CLOSE TO NORMAL. && .AVIATION... 021900Z...MARINE LAYER DEPTH REMAINS AROUND 600 FEET AND LITTLE CHANGE IS EXPECTED THROUGH THURSDAY. AREAS OF STRATUS SHOULD RETURN TO THE IMMEDIATE COAST LATE TONIGHT. NOT CONFIDENT IN TIMING BUT THERE COULD BE SOME LIFR CONDITIONS AT THE COASTAL AIRPORTS FOR A BRIEF PERIOD AROUND SUNRISE ON THURSDAY. ABOVE THE MARINE LAYER...VARIABLE AMOUNTS OF ALTOCU WITH BASES AT OR ABOVE FL120 THROUGH THURSDAY. SCATTERED CBS/TSTMS DURING THE AFTERNOONS...MAINLY OVER THE MOUNTAINS...WITH BASES BETWEEN FL090 AND FL120...TOPS ABOVE FL400 AT TIMES. VISIBILITIES WILL REMAIN UNRESTRICTED THROUGH THURSDAY. MAX TEMPS FOR FRI...KSAN 28C...KSNA 30C...KONT 38... KPSP/KTRM 40C. HORTON && .SGX WATCHES/WARNINGS/ADVISORIES... SPECIAL WEATHER STATEMENT FOR THE HOT WEATHER...SEE LAXSPSSGX. PUBLIC...MM AVIATION...HORTON
Hazardous weather outlook, Sep 2, 4:00 PM PDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT WED SEP 2 2009 CAZ042-043-048-050-055>058-060>062-031200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 PM PDT WED SEP 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS IN THE MOUNTAINS...INLAND VALLEYS AND ISOLATED THUNDERSTORMS IN THE DESERTS INTO THIS EVENING. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...ISOLATED FLASH FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY FOR THURSDAY THROUGH SATURDAY...THERE IS A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS AND INLAND VALLEYS...MAINLY EACH AFTERNOON AND EVENING. FOR THURSDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE...ISOLATED FLASH FLOODING IS POSSIBLE. FOR THURSDAY...CONTINUED HOT INLAND DURING THE DAY. AVOID HEAT EXHAUSTION AND HEATSTROKE BY AVOIDING STRENUOUS ACTIVITIES DURING THE HOTTEST PART OF THE DAY. WEAR LIGHT-COLORED AND LOOSE-FITTING CLOTHING AND DRINK PLENTY OF WATER. NEVER LEAVE PEOPLE OR PETS IN ENCLOSED AUTOMOBILES...EVEN FOR A SHORT TIME. SEE LAXSPSSGX FOR DETAILS. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. ATKIN
In the hours before
Local storm report, Sep 2, 3:46 PM PDT, 33 minutes before
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
346 PM PDT WED SEP 2 2009
CAC073-030030-
/O.CON.KSGX.FF.W.0005.000000T0000Z-090903T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
346 PM PDT WED SEP 2 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL SAN DIEGO COUNTY...
AT 330 PM PDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAIN CAPABLE
OF PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCAL LAW
ENFORCEMENT HAS ALSO REPORTED DEBRIS IN THE ROADWAY ALONG HIGHWAY 78
BETWEEN RAMONA AND WITCH CREEK.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
YSABEL...JULIAN...RAMONA...AND SAN DIEGO COUNTRY ESTATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS ALREADY PRODUCED AN INCH OF RAIN IN SOME LOCATIONS.
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO OVER ONE INCH ARE
POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3324 11683 3324 11668 3312 11653 3289 11675
3297 11691
SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:11 PM PDT | Flash Flood Warning | SGX | Riverside | 49 min |
| Sep 2, 3:24 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 51 min |
| Sep 2, 3:24 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 38 min |
| Sep 2, 3:33 PM PDT | Flash Flood Warning | SGX | San Diego | 65 min |
Nearby
Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.